Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Nuerontin and Nerve Pain

advertisement
2

Comments

  • Are you all Puffy (when I get like that I feel like the Michelin Man... you know - the big white rubbery guy on the Tire commercials?). If so, try some fluid pills. I didn't gain weight with the Neurontin. Or the Lyrica. I just couldn't take them.

    My nerve damage was also from nerve root impingement. I waited too long for my surgery (I kept thinking it'd go away...) and now have permanent nerve root damage. My legs always feel like I have the worse sunburn. And my feet feel like I walk on glass (when I am sitting down doing nothing - I know - I have GOT to be the weirdest person you've ever conversed with!). My surgery was over 2 years ago. It will be 3 years this February. But who's counting, right?

    Good luck though. I have been told nerves do regenerate. Maybe you will be one of the lucky ones!!!
  • I have been on neurontin for about 3 years now and have not experienced any negative side effects that I am aware of. However, it has been hard to say how much it is helpng with the nerve pain. Originally, I was treated for nerve issues in lumbar area running down legs and including numbness in both feet. Went through three separate physical therapy programs with no improvement and drs just wanted to increase neurontin (now at 2400 a day), and then add vidodin, relafen and colchine. And in the past couple of months also added Fetynal patches for pain. Pins and needles, pain and numbness started moving above waist into both arms around september of this year until left side went entirely numb. While in hospital they did cervical MRI and found arthritic problems with C4, C5, C6 and C7 and said C5/C6 had "flattened" against spinal cord. Performed acdf c5/6 on November 1 and about 3 weeks ago problems came back worse than before surgery. Burning in shoulders, numbness and tingling in both arms, both hands numb and loss of approx. 75% of fine motor skills in hands. Surgeon unsure if nerves are going haywire now that it is opened up some, or if it is permanent sc damage because nerves were crushed for so long or if there is another problem so they are doing another MRI tomorrow morning. Getting more and more frustrated. Also wondering if foot and leg nerve issues could have originated from cervical area and everyone missed the signs until nerves were compromised this much. Through all of this have never really had any pain in neck area at all. Wondering if anyone else has had similar problems and would be willing to share as to what I might be able to expect next and/or is it common that drs will just continue to increase levels of meds as you go along.
  • advertisement
  • Well I am pretty sure my weight gain is due to the neurontin. The other day I baked chocolate chip cookies and ended up eating at least 10 of them while I baked them. It was like I had no control! Once I had the first cookie there was no stopping me.This is so unlike me. I sort of pride myself of having control of my food intake but I have no control right now.

    My shrink suggested that I ask the Dr. if I could replace the neurontin with topamax, he said that it suppressed the appetite. I see my DR. after Christmas so I am going to ask.

    Has anyone been on Topamx and does it work as well as neurontin.

  • Hi Suziee,

    I take Neurontin for my nerve pain in my back and (legs, feet). Funny thing I thought the meds weren't working so I cut the amount in half. I couldn't sleep. I then figured out I guess neurontin works. I only take it to sleep.

    I take topamax for another reason unrelated to my back. I have a nerve in my brain that causes my brain to swell sometimes. Not sure how all that works, but 4 years ago doc's thought it was a mass and it was this little nerve. Come to find out topamax keeps it under control. I will take it forever, but its all good for me. I don't want brain surgery.

    Long story just to tell you, I take and have taken over time a bit of this medication. I haven't had any side affects. Just don't miss. Take as instructed. You will do great.

    Good Luck,
    Susie
  • Gotta like a person with the name susie!! ;)

    Did or does the neurontin make you hungry? I have always prided myself on the fact that I could control my eating but since I have been on the neurontin I have been gorging myself. I am exerising to counter act the food I have been consuming but its not working all that well.

    I am going to ask for the topamax because my other doctor says it curbs your appetite.

    My sister inlaw takes neurontin for seizures and loves it.
  • advertisement
  • hi all
    after my last operation i was prescribed lyrica..it worked wonders for about 4 months ..BUT THEN!!! i noticed that i was getting fatter and fatter in fact i had put on 3 stone in 6 months ! then it put me in urinary retention .my legs were twice a big as they should be i could hardly breath and i felt very ill.my doctor has taken me off them..within 48 hours i could go to the loo again {yippee!} and my legs came down to the right size and i could breath again but i still have not lost most of the weight .i have asked my doc why ? he said that some people will take a very long time to loose drug induced weight.{same thing happen to me when i was on prednisolone {pred..nis...alone..}steroids for chrones ..it took me 3 years to shift the weight!
    the trouble is that now i don't do much exercise because i am in too much pain with my back .
    since i have come off the lyrica /gabapentin type drugs the nerve pain has returned...so much so that i can't wear long trousers i always were shorts because i can't stand anything on my legs {anyone else like this ?}
    take care all
    STRAKER
  • I have been taking gabapentin (neurontin) for about a year. I think it helps my pain, but it's hard to tell, and I don't want to stop taking it. There were several times early on where I stopped taking it, but my pain would get worse. I could never tell though, if it was from stopping the gabapentin or from other things (like over doing it).

    Recently I had a discogram and I've been having additional pain from that. Particularly in my leg, and knee. I had excruciating pain that made it difficult to walk. I have also been taking melixicam (mobic), but have stopped that in order to take a course of prednisolone, for this extra pain. My pain med was also increased at the same time. The extra pain is better, though not gone.

    But one of the things I've noticed is that the inside of my knee is extremely sensitive to things touching it. Sheets/blankets in bed and pants. The skin on that leg also seems to be a little numb or something. I can especially tell when I shave my legs. It's weird, to have both of those feelings at the same time. The sensitivity but also surface numbness. It isn't true numbness, as it is only at the surface, and I can still feel things.
  • Suziee- I just saw your question about Neurontin causing weight gain, and I have gained some weight too. I had recently lost about 20 pounds, and now that I think about it, I have been really hungry the last couple months, which is when I started it! I think that may be why....I am really glad that Neurontin is working so well for you. I honestly have not gotten any better, in fact I am still having the pain, as well as numbness in my feet, some pins and needles. I am going in tomorrow for facet injections and if that doesn't work, I am waiting to see a NS.
  • Hi Suziee,

    I do like your name as well. (He He) I must say I am really lucky because I didn't gain weight with either medication. I have also heard though that topamax you have a better chance of not gining weight. I have the trouble usually of keeping thw weight on. I think because the medications make me feel not so much like eatting so I have to really try. I know what a problem, but it gets old when loved ones comment about weight loss too much. I am no skinny minnie just thin is little.

    Keep in touch,
    Susie
  • I've recently started neurotin and I have a hard time telling if it really is taking away the pain. Before I started taking it I could do nothing but lay flat on my back to have relief from the pain. After taking neurotin, I was able to sit up for about two hours. Unfortunately, I have increased the does but seem to be in even more pain and sitting up is almost as difficult as it was in the begining. I just keep hoping I'll wake up and the pain will be gone. I've only been taking it for about 3 to four weeks, I've noticed it has been harder for me to remember things short term wise while on it. I did notice mental concentration was a side effect, but I have always had a great memory so it's a bit annoying and scary.
advertisement
This discussion has been closed.
Sign In or Register to comment.